A.A. Agrachev, J.-P. Gauthier, On the Dido problem and plane isoperimetric problems

Title: On the Dido problem and plane isoperimetric problems
Authors: A.A. Agrachev, J.-P. Gauthier
Journal title: Acta Appl. Math
Year: 1999
Volume: 57
Pages: 287-338

This paper is a continuation of a series of papers, dealing with contact sub-Riemannian metrics on R^3. We study the special case of contact metrics that correspond to isoperimetric problems on the plane. The purpose is to understand the nature of the corresponding optimal synthesis, at least locally. It is equivalent to studying the associated sub-Riemannian spheres of small radius. It appears that the case of generic isoperimetric problems falls down in the category of generic subRiemannian metrics that we studied in our previous papers (although, there is a certain symmetry). Thanks to the classification of spheres, conjugate-loci and cut-loci, done in those papers, we conclude immediately. On the contrary, for the Dido problem on a 2-d Riemannian manifold (i.e. the problem of minimizing length, for a prescribed area), these results do not apply. Therefore, we study in details this special case, for which we solve the problem generically (again, for generic cases, we compute the conjugate loci, cut loci, and the shape of small sub-Riemannian spheres, with their singularities). In an addendum, we say a few words about: (1) the singularities that can appear in general for the Dido problem, and (2) the motion of particles in a nonvanishing constant magnetic field.

File: Download